Kansas, 2003

Flash Flooding in Kansas, September 11, 2003

September 11, 2003 · NWS ICT · 16 events in 3 counties and zones

16 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 11, 3:04 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 11, 3:04 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CDT THU SEP 11 2003

BUSY NGT.

UPR TROF VERY EVIDENT ON PROFILERS/WATER VAPOR LOOPS WITH IMPRESSIVE
UPR DIFFUENCE OVR WRN KS.  THIS SHOULD KEEP PCPN GOING/EXPANDING
THROUGH EARLY THIS MORNING.  HOWEVER ABOUT THE TIME THE LLVL JET
DIMINISHES, WL BE THE TIME THE FNT ARRIVES, SO STILL EXPECT DECENT
BAND OF PCPN ALG FNT.  WITH MDT/HVY PCPN AND TRAINING LKLY, OPTED TO
GO WITH FLOOD WATCH THROUGH TNGT FOR ENTIRE AREA, ALTHOUGH NW SXNS
WL LKLY BE CLEARED LATER THIS MORNING OR EARLY AFTN.  PCPN SHUD
STILL BE HVY TNGT IN SE KS.

WISHY WASHY MODEL RUNS CONT WITH DEPTH OF CUT OFF LOW.  STILL APPRS
THAT THERE WILL BE A BIT OF WRAP ARND EXPANSION OF MSTR WORKING INTO
THE AREA EITHER LATE FRI NGT OR SAT.  WHAT IS STILL UNCLEAR IS
WHETHER THERE WL BE ENUF MSTR FOR PCPN LATE SAT/SAT NGT WHEN UPR
WAVE FINALLY ROTATES THRU.  WL KEEP STATUS QUO FOR NOW.

REMAINDER OF THE EXTENDED APPEARS TO BE IN LINE WITH LATEST DATA,
WITH LTL IF ANY CHGS.

FCSTID =   17/HOWERTON
ICT   75  59  78  58 / 100  20   5  10
HUT   74  57  79  56 /  90  10   5  10
EWK   75  58  79  56 /  90  20   5  10
EQA   76  59  78  57 / 100  40  10  20
WLD   78  59  78  60 / 100  50  10  20
RSL   72  53  79  54 /  50   5   5  10
GBD   72  54  79  54 /  60   5   5  10
SLN   73  56  79  55 /  90  10   5  10
MPR   75  58  79  56 /  90  20   5  10
CFV   81  63  77  61 /  90  80  30  30
CNU   80  62  78  59 /  90  80  30  30
K88   79  62  78  59 /  90  80  30  30

.ICT...
KS...FLOOD WATCH THROUGH TONIGHT FOR ZONES KSZ032>033...
KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
Hazardous weather outlook, Sep 11, 3:40 AM CST, 1 hour before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
440 AM CDT THU SEP 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAIN AND SOME FLOODING IS LIKELY OVER THE ENTIRE AREA
TODAY, AND GENERALLY EAST OF I-35 TONIGHT.  SEE THE LATEST FLOOD
WATCH AND SHORT TERM FORECASTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND SATURDAY, WITH THE BEST
CHANCE SOUTH OF A LINE FROM IOLA TO WELLINGTON.  HOWEVER THESE ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS OF
FLOODING ARE REQUESTED, VIA E-SPOTTER OR THROUGH LAW ENFORCEMENT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON

In the hours before

Special weather statement, Sep 11, 12:42 AM CST, 3 hours 58 minutes before
KSZ032-047-110140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT WED SEP 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 921 HAS BEEN REPLACED WITH A NEW
SEVERE THUNDERSTORM WATCH NUMBER 923 EFFECTIVE UNTIL 1 AM CDT
THURSDAY, FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON...RUSSELL.

JMC
Special weather statement, Sep 11, 12:45 AM CST, 3 hours 55 minutes before
KSZ032-047-110715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
145 AM CDT THU SEP 11 2003

SEVERE THUNDERSTORM WATCH NUMBER 923 THAT HAD BEEN IN EFFECT FOR
RUSSELL AND BARTON COUNTIES WAS ALLOWED TO EXPIRE.

HOWEVER, SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE
NIGHT OVER BOTH COUNTIES WITH HEAVY RAINS THE PRIMARY THREAT.

ES

The radar

The Wichita radar (KICT), 4 km away, was scanning. The volume nearest the first event began at 10:38 UTC.

Open the radar archive at this moment

Event by event

16 flash flood. Local standard time, as filed.

Flash Flood, Sedgwick

When
September 11, 4:40 AM CST to 11:55 AM CST
Where
Sedgwick County, Park City
Reported by
BROADCAST MEDIA
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

KFDI reported North Broadway Avenue flooded from 77th Street North, thru 93rd Street North, to 101st Street North near the Sedgwick/Harvey County line.

Flash Flood, Butler

When
September 11, 5:50 AM CST to 2:35 PM CST
Where
Butler County, 5 mi NW of De Graff
Reported by
LAW ENFORCEMENT
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

County Line Road flooded 4 miles west of Highway 77 near Butler/Marion County line.

Flash Flood, Sedgwick

When
September 11, 8:34 AM CST to 11:55 AM CST
Where
Sedgwick County, Wichita
Reported by
EMERGENCY MANAGER
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The following were flooded: 13th Street/West Street intersection, 2nd Street/West Street intersection, 31st Street South/South Seneca intersection, and 2nd Avenue/Market Street Intersection in downtown Wichita.

Flash Flood, Russell

When
September 11, 9:22 AM CST to 11:30 AM CST
Where
Russell County, 12 mi N of Russell
Reported by
LAW ENFORCEMENT
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Paradise Creek overflowed Highway 281 and adjacent fields.

Flash Flood, Butler

When
September 11, 10:00 AM CST to 2:35 PM CST
Where
Butler County, Andover
Reported by
GENERAL PUBLIC
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Meadowlark Elementary flooded. School closed.

Flash Flood, Butler

When
September 11, 10:05 AM CST to 2:35 PM CST
Where
Butler County, 1 mi W of Andover
Reported by
EMERGENCY MANAGER
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Woman trapped in car at East Central/159th Street intersection near Terradyne Country Club. Rescue required.

Flash Flood, Butler

When
September 11, 10:05 AM CST to 2:35 PM CST
Where
Butler County, El Dorado
Reported by
EMERGENCY MANAGER
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Numerous roads and highways flooded.

Flash Flood, Butler

When
September 11, 10:05 AM CST to 2:35 PM CST
Where
Butler County, 3 mi S of Andover
Reported by
EMERGENCY MANAGER
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

East Kellogg/Butler Road intersection flooded.

Flash Flood, Butler

When
September 11, 10:30 AM CST to 2:35 PM CST
Where
Butler County, 1 mi W of Augusta
Reported by
EMERGENCY MANAGER
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Dike Road flooded 1/2 mile north of Highway 54.

Flash Flood, Butler

When
September 11, 10:30 AM CST to 2:35 PM CST
Where
Butler County, 5 mi SW of Augusta
Reported by
EMERGENCY MANAGER
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Santa Fe Lake Road flooded 2 miles south of Highway 54.

Flash Flood, Butler

When
September 11, 10:39 AM CST to 2:35 PM CST
Where
Butler County, 5 mi N of Augusta
Reported by
EMERGENCY MANAGER
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Southwest 50th/Ohio Street intersection barricaded.

Flash Flood, Butler

When
September 11, 10:39 AM CST to 2:35 PM CST
Where
Butler County, 3 mi SW of El Dorado
Reported by
EMERGENCY MANAGER
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Southwest 20th/Hopkins Switch Road barricaded.

Flash Flood, Butler

When
September 11, 11:20 AM CST to 2:35 PM CST
Where
Butler County, Andover
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Basements of 2 homes flooded. Extent of damage unknown, so initial damage estimate rough approximation until more details provided.

Flash Flood, Butler

When
September 11, 11:30 AM CST to 2:35 PM CST
Where
Butler County, 8 mi NW of Towanda
Reported by
EMERGENCY MANAGER
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Tawakoni Road flooded from 5 miles north of Highway 254 to Northwest 30th Street. Flood depth averaged 2 feet.

Flash Flood, Butler

When
September 11, 11:45 AM CST to 2:35 PM CST
Where
Butler County, Haverhill
Reported by
LAW ENFORCEMENT
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Highway K-96/Haverhill Road intersection flooded.

Flash Flood, Butler

When
September 11, 12:15 PM CST to 2:35 PM CST
Where
Butler County, 5 mi N of El Dorado
Reported by
LAW ENFORCEMENT
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Walnut River bridge submerged 1/4 mile west of Highway 77.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374390, 5374391, 5374463, 5374464, 5374465, 5374466, 5374467, 5374470, 5374471, 5374472, 5374468, 5374469, 5374473, 5374474, 5374475, 5374476.